London News & Search
Five overdoses in the last two weeks of June were likely caused by a bad batch of heroine, possibly laced with particularly potent bootleg fentanyl.
“Our clients are scared,” explained Oxford County public health nurse Lisa Gillespie. “From everything I have heard, bootleg fentanyl has arrived in Oxford or there is a very bad batch of heroine going around.”
Fentanyl is a synthetic opiate narcotic that is a prescription drug used primarily for cancer patients or those in severe pain.
Heroin, cocaine, oxycodone and other drugs have been known to be cut with powdered fentanyl with potentially fatal consequences.
Gillespie said the months of April to June were particularly busy for the health unit culminating with five overdoses in the last two weeks of their second quarter.
Because the overdoses were caused by a particularly potent opioid, all five people required double doses of intranasal Naloxone, an antidote to opioid overdose.
“From what people report it is rare that two doses are needed,” Gillespie said. “In the past often one dose was enough to reduce the overdose.”
But even the double doses didn’t work in two of the overdose cases, and those two people needed to be hospitalized.
“Because fentanyl is particularly strong one or two doses of Naloxone is not enough,” Gillespie said. “People are reluctant to call 911 due to fear of arrest. Because they needed to do it in two cases it tells me that the drugs the people consumed was very potent.”
While no Oxford County opioid overdose death statistics are available yet for the last half of 2016 or first half of 2017, seven were recorded in 2013, six in 2014 and four in 2015. Another four deaths were recorded in the first half of last year.
The intranasal Naloxone kits recently replaced the injection variety due to the fact they are more user friendly.
The free intranasal kits are available at Oxford County public health, while injection variety are available at selected pharmacies, for people at risk of overdose and their friends and families.
Woodstock deputy police chief Darren Sweazey said it would be naïve to think that the powdered variety of fentanyl, likely made overseas and used to cut other drugs such as heroine, has hit the city.
“Has it become an issue here? Probably not like other centres,” he said. “But could it? Would it? Certainly it could.”
While fentanyl patches have been used for years, the powered version of fentanyl has made the situation much worse, he said.
“I certainly applaud the efforts of the pharmacies who carry the Naloxone kits,” he said.
Gillespie points to a new law entitled the Good Samaritan Drug Overdose Act that took effect May 4 and protects anyone who calls 911 from charges of simple possession of a controlled substance or charges concerning a pre-trial release, probation order, conditional sentences or parole violation related to simple possession.
“We want people to feel safe to call 911,” Gillespie said. “Naloxone is a short-term fix, especially with the arrival of bootleg fentanyl. The two doses in a kit may not be enough to reduce overdose and person needs to be assessed at the hospital. It’s a life and death situation.”
What the new act doesn’t do is provide legal protection for someone who calls 911 and is facing a more serious offence such as outstanding warrants or production and trafficking of controlled substances.
Calling it a complex issue, Gillespie said what is needed to help those with addictions is reduce stigma surrounding their problems “so people can reach out for help.”
“We need to treat people with compassion and stop judging people for what we believe is a moral failing and treat it as a medical issue,” she said.
And she feels new efforts to combat addiction, such as Ontario’s first opioid strategy, means the government is paying more attention to the issue.
“It’s finally getting the attention it deserves,” she said. “Hopefully there will be real change.”
— — —
- In 2014 over 700 people died in Ontario from opioid related causes, a 266 per cent increase since 2002.
- Canadians are the world’s second-highest per capita opioid consumers, following U. S citizens.
- Fentanyl is 50 to 100 times more toxic than morphine.
- Street fentanyl is either pharma-diverted or imported from overseas
- *Fentanyl can’t be seen, smelled or tasted, making it difficult to detect.
- Even a very small amount can cause an overdose, especially when users don’t know their drugs contain fentanyl.
London News & Search